Principles of antibiotic therapy
Antibiotics aim to kill organisms while causing no harm to the patient - this concept is known as selective toxicity. It is best achieved by inhibiting bacterial functions that are not present in human cells, for example the peptidoglycan of bacterial cells is inhibited by penicillin. The difference between the dose necessary for treatment and that which causes harm is usually large and is known as the therapeutic index. The aminoglycosides are exceptions to this because doses just above the therapeutic level can be toxic. While all antimicrobials have potential unwanted effects, fortunately serious unwanted effects are not frequent.
Choice of therapy
Antibiotic choice depends on the:
Routes of administration
Antibiotics are usually taken orally in mild infections, but intravenous therapy is usually required in severe infections, such as septicaemia, to ensure adequate antibiotic concentrations are achieved. Intravenous therapy may also be chosen for patients unable to tolerate oral therapy. Topical administration is suitable for skin infections. More rarely, antibiotics are given per rectum (e.g. metronidazole for surgical prophylaxis) or intravaginally as pessaries. Children require palatable liquid formulations to maximize adherence.
It is possible to measure the concentration of an antibiotic in the serum or at the site of infection (e.g. in the CSF for meningitis). This may be necessary to:
Mild gastrointestinal upset is probably the most frequent side effect of antibiotic therapy. Rarely, severe allergic reactions may lead to acute anaphylactic shock or serum sickness syndromes.
Antibiotic activity can upset the balance of the normal flora within the gut (�-lactams are especially likely to do this) resulting in overgrowth of commensal organisms such as Candida spp. Alternatively, antibiotic therapy may provoke diarrhoea or, more seriously, pseudomembranous colitis (see Clostridium ).
Cutaneous manifestations range from mild urticaria or maculopapular, erythematous eruptions to erythema multiforme and the life-threatening Stevens-Johnson syndrome. Most cutaneous reactions are mild and resolve after discontinuation of therapy.
Patients receiving chloramphenicol or antifolate antibiotics may exhibit dose-dependent bone marrow suppression. More seriously, aplastic anaemia may rarely complicate chloramphenicol therapy. High doses of β-lactam antibiotics may induce granulocytopenia. Antibiotics are a rare cause of haemolytic anaemia. Many antibiotics cause a mild reversible thrombocytopenia or bone marrow depression.
Aminoglycosides may cause renal toxicity by damaging the cells of the proximal convoluted tubule. Patients who are elderly, have pre-existing renal disease or are also receiving other drugs with renal toxicity are at higher risk. Tetracyclines may also be toxic to the kidneys.
Isoniazid and rifampicin may cause hepatitis; this is more common in patients with pre-existing liver disease. Other agents associated with hepatitis are tetracycline, erythromycin, pyrazinamide, ethionamide and, very rarely, ampicillin or fluoroquinolones. Cholestatic jaundice may follow tetracycline or high-dose fusidic acid therapy.
© 2018 Biocyclopedia | All rights reserved.